How is drug-induced pseudolymphoma differentiated from Epstein-Barr virus (EBV) infectious mononucleosis (mono)?

Updated: Sep 20, 2018
  • Author: Burke A Cunha, MD; Chief Editor: Michael Stuart Bronze, MD  more...
  • Print
Answer

Patients receiving certain drugs, particularly phenytoin (Dilantin), may present with a mononucleosislike illness. Such patients usually present with fever and generalized adenopathy without pharyngitis or liver involvement. The finding of isolated groups of lymph node enlargement (eg, posterior cervical adenopathy) argues against the diagnosis of drug-induced pseudolymphoma.

Atypical lymphocytes may be present in patients with drug fevers and pseudolymphomas, but the percentage of atypical lymphocytes is less than 10%, in contrast to EBV-induced infectious mononucleosis. Pseudolymphoma may be confused with lymphomas but may be differentiated readily based on a lack of eosinophils or basophils, which may be present in the peripheral smear of patients with lymphoma, or the finding of abnormal lymphocytes in the peripheral smear versus the atypical lymphocytes of pseudolymphoma and viral infections, which are reactive and atypical but not abnormal.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!